ESI and Tachycardia

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Jun 2012
Total Posts : 5
   Posted 6/20/2012 9:07 PM (GMT -6)   
I am a newby and this is the first time I have ever joined a forum for help and answers. I'm so overwhelmed by my whole experience and I see I am not alone. I have worked in the medical field most my working days. I was injured last year and suffered bulging disks and a herniation. I have been in severe pain since last august even with the use of norco's. Which I have had to take lightly due to a pre-existing cardiac condition. I couldn't take muscle relaxers or anything so I have had to do alot of suffering and I'm lucky to get 4 hrs of sleep a night.
 FINALLY, I was seen on Monday and given a ESI in my L3 & L4 area. The relief from pain was pretty much instant, however, I went back to the hotel room and two hours later I awoke from my nap with Cardiac Arrythmia Tachycardia. I was rushed to the ER where my pulse stayed at 120 for 5 long hours. Due to the ER doc not being able to get ahold of the doc that did the proceedure they do not know what was used in the injection and if epi was given with the injection and if it is the water soluable or long lasting shot.
 Those answers I will find out this friday from my primary doc who I had a follow up with today. he requested the info. My tachycardia lasted for 7 hrs. They bolused me with IV fluids and monitored me till my heart rate came back down.
 I have since had another smaller attack and some periods of anxiety. I read that alot of people have hot flashes but I'm the opposite, Ive been freezing my hands and feet like ice. I feel so icky its not even funny. Even with the pain being gone I am finding it brutally hard to recommend this to anyone.
 I have looked and I could not find one thing in writing that stated it would cause rapid heart rate so I was just wondering if anyone else had an experience like that. Did it take long for the episodes to stop? I did not have any sedatives prior to the injection. I opted out because of the added risk factors. I'm sure my heart condition didnt help, although my cardiologists did approve the proceedure.
I can tell you I will NEVER do it again. To me its not worth the risk. I'm going to start physical therapy next week and I will request decompression therapy instead. I will try anything from here on out but no more drugs are going in my body. If the pain returns I will have to live with it :-( I am so sorry that I see so many people suffering from similar issues regarding injections. My heart goes out to everyone and thank you!
      (I took the liberty of splitting up your post, as it makes it easier to read for many of our members) Thanks! SE wink    

Post Edited By Moderator (Screaming Eagle) : 6/21/2012 9:01:10 AM (GMT-6)

Veteran Member

Date Joined Jan 2010
Total Posts : 3557
   Posted 6/21/2012 8:12 AM (GMT -6)   
Welcome to the boards...sorry to hear about your experience....

I'm sure you told them about your pre-existing heart conditions before the shot....but it sure sounds like they still included lidocaine WITH epinephrine.

The lidocaine is the numbing agent that is mixed in the shot. It is in most spine well as dental procedures..

But anyone with heart conditions need to express to their Dr. and make sure that they request the lidocaine WITHOUT epinephrine.

I'm surprised that the ER Dr. would not pick up on the fact that this is widely used when getting injections. (ESIs or trigger point)....

So...hopefully you will just make sure from here on out that this is in your chart...NO EPINEPHRINE......(as mentioned....make sure it is in your dental records as well)...
Obviously I am not a Dr....but I have reactions to the Epinephrine and have spoken to my PM about this. As well as you can easily research on reputable medical sites about Lidocaine and Epinephrine.

I'm sure others will come along to welcome you....but just wanted to drop in and say hello...

Post Edited (Snowbunny21) : 6/21/2012 9:43:29 AM (GMT-6)

Screaming Eagle
Forum Moderator

Date Joined Sep 2009
Total Posts : 5005
   Posted 6/21/2012 9:20 AM (GMT -6)   
       Good morning Angel!...and welcome to the CP forum!
          Sounds like you had a scary moment or two there! shakehead Were glad your doing a bit better now, and can see why you would not want to repeat the procedure.
    I think Snowbunny has a posible theory, and would be best to point that out to your PCD on your next visit.
    You are in an interesting situation with the heart problem, and can make treatment a bit tough for you. Were sorry this is what you have to live with, and can make dealing with CP much more difficult.
      Again Welcome...and enjoy the forum! Were glad you found us, and I'm sure you will enjoy the members. Keep posting and getting to know them, and you will make quite a few friends here. We are willing to support you anytime.
     Take care,
     SE wink
Moderator Chronic Pain Forum

Weekly Quote!

"Getting over a painful experience is much like crossing monkey bars. You have to let go at some point in order to move forward."

Veteran Member

Date Joined Oct 2010
Total Posts : 924
   Posted 6/21/2012 9:47 AM (GMT -6)   
Hi code3angel,

I have supraventricular tachycardia which is managed quite well by Verapamil SR 240mg/daily. Fortunately none of my meds have ever caused an episode, but I do get them on occasion, usually from too much caffeine, lack of sleep, low blood sugar, or even too rapidly raising myself from bending over. 98% of the time, my heart returns to normal rhythm is less than 2 minutes, but I've had a few episodes here and there where the tachycardia will last up to an hour. At its worst, my heart goes to close to 200 beats per minute. I know some others with SVT who have to go to the hospital for an IV to bring their heart back to normal.

Some opioids change heart rhythm, metadone I know is one. But I am not sure which others do. You should ask a cardiologist and/or a pain management specialist about which are safer.

I've had both epidural injections and trigger point injections. The latter has made me diaphoretic (cold sweats, etc.) and I wonder if that is what happened, vs. a cardiac episode. A pulse of 120 sounds more like that than a full-blow cardiac issue (though your type of tachycardia may be different).

Anyhow, let me recommend some more investigation into the specific issues having to do with meds and your underlying condition. Also, some forms of tachycardia (including SVT) can be corrected with a simply surgery (endoscopic, ablative). A few family members have had it done and if my Verapamil ever were to stop working, I would as well. Depending upon your condition, that may be something to explore.

New Member

Date Joined Jun 2012
Total Posts : 5
   Posted 6/21/2012 7:25 PM (GMT -6)   
Hello Everyone, Thank You for your responses. They knew about my Cardiomyopathy and even consulted with my cardiologist. So, I blame the doctors for knowing about my condition and still using the Epi if that was the case. (Which, they never discussed with me and they should have! I should have been informed) The ER doc repeatedly tried to call the doctor that did the shot because they needed to know what was in it but the doctor never responded to the ER doctor.

This upset the ER doc and limited her in how she could treat me. They just pushed fluids and watched me till my heart rate came down. As long as I was showing no signs of CHF they were somewhat comfortable releasing me as long as I followed up with my primary doc right away. We have requested the pathology report of what the medication was in the injection and my doctor will be calling me tomorrow to let me know. So, hopefully tomorrow i will have more answers.

As for today, let me tell you I woke up at 8am this morning and was so elated that I actually slept through the night and slept hard for the first time in 10 months. It was the greatest feeling to sleep more than in 20 minute increments. I had long vivid dreams and slept like a baby. I have only been averaging 3 or 4 hrs a night for almost a year. My body was exhausted. I forgot what it was like to be pain free.

Its an amazing feeling. I just cant wait to get past all these weird side affects I am still feeling. I also get wore out very easy. I hope that changes soon because I am due to start physical therapy next week. Again, thank you everyone and I look forward to staying on here and being a support to others in what they are going through as well.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, March 20, 2018 1:53 PM (GMT -6)
There are a total of 2,941,842 posts in 322,802 threads.
View Active Threads

Who's Online
This forum has 161197 registered members. Please welcome our newest member, LJD617.
374 Guest(s), 18 Registered Member(s) are currently online.  Details
Michelejc, bleepitybleep, Rainy cloud, Chiron, mattamx, rach55, tennisplayer, ArtAngel, The Dude Abides, 142, PixieAlida, ByHisGrace, Saipan Paradise, sierraDon, FLBeachgal, straydog, Runninheid, limey